Utah, 2013

High Wind in Utah, May 4, 2013

May 4, 2013 · NWS SLC · 1 event in 1 county or zone

Gusty easterly canyon winds developed along the northern Wasatch Front on the night of May 4, peaking just before midnight before beginning to drop off.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Gusty easterly canyon winds developed along the northern Wasatch Front on the night of May 4, peaking just before midnight before beginning to drop off.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 4, 8:33 PM MST, 3 hours 18 minutes earlier.

Area forecast discussion, May 4, 8:33 PM MST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
933 PM MDT SAT MAY 4 2013

.SYNOPSIS...A SLOW MOVING STORM SYSTEM WILL BRING COOL AND UNSETTLED
CONDITIONS TO THE REGION THROUGH MUCH OF NEXT WEEK.

&&

.DISCUSSION...THE UPPER LOW HAS REACHED THE NRN CA COAST THIS EVE
WHERE IT IS FORECAST TO REMAIN FOR THE NEXT DAY OR SO. CONVECTION
THAT HAD BEEN STAYING TO OUR NORTH THRU THE AFTN FILLED IN OVER SWRN
WY AND NERN UT THIS EVE AND IS CURRENTLY HEADING NORTH THRU THE
CACHE VALLEY TOWARDS THE ID BORDER.

THE EASTERLY SURFACE PRESSURE GRADIENT HAS TIGHTENED UP ACROSS SWRN
WY AS THE SURFACE LOW DEEPENS OVER THE GREAT BASIN IN RESPONSE TO
THE UPPER LOW ALONG THE COAST. IT IS CURRENTLY ABOUT 13 MB BETWEEN
LANDER AND SLC AND IS FORECAST TO REMAIN ABOUT THAT STRONG INTO
SUNDAY MORNING. EAST WINDS HAVE STARTED ALONG THE WASATCH FRONT WITH
GUSTS IN THE 40S SO FAR BUT THIS IS LIKELY IN RESPONSE TO THE
CONVECTIVE SHOWERS TO THE EAST. STILL...WINDS SHOULD STAY ELEVATED
THRU THE NIGHT WITH GUSTS NEAR 50 MPH POSSIBLE IN THE MORE WIND
PRONE AREAS OF THE NORTHERN WASATCH FRONT AND NEAR CANYON MOUTHS IN
THE EASTERN CACHE VALLEY. HAVE HIGHLIGHTED THIS WITH A WIND ADVISORY
FOR THESE AREAS VALID UNTIL 10AM SUN.

THE CONVECTION OVER THE NORTHEAST SHOULD SHUT OFF ONCE THE CURRENT
BAND LIFTS NORTH WHILE THE REST OF THE CWA REMAINS TOO DRY AT LOWER
LEVELS TO SUPPORT ANY RAIN REACHING THE GROUND FROM WEAK CONVECTION
OVER THE SOUTHERN MTNS AND WEST DESERTS.

LATEST GUIDANCE KEEPS THE LOW LEVELS PRETTY DRY THRU TOMORROW BUT
THE TROPICAL MOISTURE ASSOCIATED WITH THE WEAK LOW CURRENTLY OUT AT
30N 130W IN THE PAC IS STILL FORECAST TO ARRIVE IN SRN UT TOMORROW
EVE AND SPREAD NORTH THRU THE CWA OVERNIGHT.

THIS SHOULD MOISTEN UP THE LOWER LEVELS AND FORCE MORE WIDESPREAD
CONVECTION BRINGING A BETTER CHANCE OF RAIN REACHING THE GROUND.
HAVE SOME CONCERNS THAT EXTENSIVE CLOUD COVER ASSOCIATED WITH THIS
MOISTURE ON MON COULD HOLD BACK DEVELOPMENT SOMEWHAT WITH MAYBE THE
BEST CHANCE OF RAIN ENDING UP OVER THE NORTH MON NIGHT INTO TUE
MORNING.

STILL LOOKS ACTIVE THRU THE BALANCE OF THE WEEK WITH THE MOISTURE
REMAINING IN PLACE AS THE UPPER LOW TRAVERSES THE GREAT BASIN AND
EVEN ONCE IT MOVES OFF TO THE EAST.

UPDATED FORECASTS TO ADJUST POPS AND SKY COVER SOMEWHAT FOR THIS EVE
AND OVERNIGHT. ALSO TO ADD WIND ADVISORY HEADLINE. NO ADDITIONAL
UPDATES PLANNED.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL WITH ANY CEILINGS REMAINING
ABOVE 10 KFT THROUGHOUT THE TAF PERIOD. LIGHT AND VARIABLE WINDS ARE
EXPECTED THROUGH 07Z BEFORE THE SOUTHEAST DRAINAGE DEVELOPS. THERE
IS A 30 PERCENT CHANCE THAT WINDS COULD BECOME SOUTHWEST AT 5 TO 10
KTS THROUGH 07-08Z...ESPECIALLY OVER THE SOUTHERN PORTION OF THE
RUNWAYS WHILE THE NORTHERN END REMAINS NORTH DUE TO EDDY EFFECTS
ASSOCIATED WITH MODERATE DOWNSLOPE WINDS ALONG THE WASATCH FRONT.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WIND ADVISORY UNTIL 10 AM MDT SUNDAY FOR UTZ001-002.

WY...NONE.
&&

WILENSKY/STRUTHWOLF

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, May 4, 4:06 PM MST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
506 PM MDT SAT MAY 4 2013

UTZ001>016-019>021-517-518-WYZ021-051300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
506 PM MDT SAT MAY 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TONIGHT

LOCAL GUSTY EAST WINDS ARE EXPECTED TO DEVELOP ALONG THE NORTHERN
WASATCH FRONT AND IN THE CACHE VALLEY TONIGHT. SUSTAINED WINDS
WILL BE GENERALLY IN THE 20 TO 30 MPH RANGE BUT GUSTS IN THE 40 TO
50 MPH RANGE ARE POSSIBLE. THE STRONGEST WINDS WILL BE ALONG THE
EASTERN PORTIONS OF THE CACHE VALLEY NEAR THE MOUTHS OF LOGAN AND
BLACKSMITH FORK CANYONS. THE STRONGEST WINDS ALONG THE WASATCH
FRONT WILL BE BETWEEN BRIGHAM CITY TO BOUNTIFUL AND WILL IMPACT
TRAVEL ALONG I-15.

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE OVER
NORTHERN PORTIONS OF THE OUTLOOK AREA THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LOCAL GUSTY EAST WINDS WILL CONTINUE ALONG THE NORTHERN WASATCH
FRONT AND IN THE CACHE VALLEY EARLY SUNDAY BEFORE DIMINISHING.

A SLOW MOVING UPPER LOW WILL BRING AN INCREASING CHANCE OF
SHOWERS AND THUNDERSTORMS TO THE OUTLOOK AREA SUNDAY THROUGH
MONDAY WITH THE THREAT OF SHOWERS AND THUNDERSTORMS CONTINUING
EACH DAY THROUGH THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northern Wasatch Front

When
May 4, 11:51 PM MST to 11:56 PM MST
Where
Northern Wasatch Front forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet

A sensor in Farmington, Utah recorded a peak wind gust of 60 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2013Every state in 2013This day in weather historyWarnings in Utah, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456430.